Missouri, 2004Flood in Missouri, April 22 to 24, 2004
April 22 to 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:07 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 22, 2:07 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004
...MESOSCALE DISCUSSION...
.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI. SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS. A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.
CRAMER
SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY. AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH. THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.
THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN. ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.
NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.
CRAMER
LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.
AL
&&
.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE
WFO SGF
Hazardous weather outlook, Apr 22, 12:00 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT POTENTIAL FOR AN
ISOLATED TORNADO OR TWO.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR FROM JOPLIN TO MARSHFIELD.
DISCUSSION:
A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
ENVIRONMENT. LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
JOPLIN TO MARSHFIELD.
CRAMER
In the hours before
Special weather statement, Apr 22, 12:50 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT THU APR 22 2004
MOZ093>095-101>104-230100-
BARRY-CHRISTIAN-LAWRENCE-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...MOUNT VERNON...
NEOSHO AND OZARK.
150 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 104...IN
EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.
SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
TERRY
Local storm report, Apr 22, 1:12 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL ARCOLA 37.53N 93.92W
04/22/2004 0.88 INCH DADE MO LAW ENFORCEMENT
MMTLocal storm report, Apr 22, 5:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 NW AURORA 36.99N 93.75W
04/22/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
MMTLocal storm report, Apr 22, 5:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 NW ALBATROSS 37.20N 93.88W
04/22/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
0635 PM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
04/22/2004 1.00 INCH PULASKI MO TRAINED SPOTTER
0654 PM HAIL WAYNESVILLE 37.83N 92.20W
04/22/2004 0.88 INCH PULASKI MO TRAINED SPOTTER
ldFlood, Stone
- When
- April 22, 6:30 PM CST to April 24, 12:00 PM CST
- Where
- Stone forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
A stalled out frontal boundary over southern Missouri triggered several rounds of showers and thunderstorms over the area in a three day period from the 22nd through the 24th. Almost all counties across extreme southern Missouri were affected by flooding and flash flooding. In Stone County...numerous roads and low lying areas were flooded for approximately 72 hours. Locations and roads in Stone County that experienced flooding include...numerous roads near the community of Elsey...Holtwood Road and Raily Creek Road near Reeds Spring...several roads near Galena...and a section of Highway 413 near Reeds Spring.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, April 22 to 24, 20042 deaths · $7.5 million · 3 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2004$75,000 · F1 · 43 events
- Tornado and Hail in Arkansas, April 22, 2004$25,000 · F1 · 13 events
- Tornado and Damaging Winds in Tennessee, April 22, 2004$75,000 · F0 · 4 events
- Winter Storm in Colorado, April 22 to 23, 200424 events
- Tornado and Hail in Oklahoma, April 22, 2004F0 · 13 events
- Flash Flooding and Hail in Texas, April 22, 20041.75 in hail · 10 events
- Flash Flooding in Arkansas, April 22, 20045 events
- Hail and Damaging Winds in Alabama, April 22, 2004$5,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, April 22 to 23, 20041 in hail · 5 events
- Hail in Texas, April 22, 20041 in hail · 5 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391595.